Alert archive / Alabama / Flash Flood Warnings in 2019
Flash Flood Warning 13, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 17, 2019, 6:26 AM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2019, 6:26 AM CDT (11:26 UTC)
- Expired
- Jul 17, 2019, 12:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 121 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:20 AM CDT | FLASH FLOOD | 4 W Sheffield, AL | SEVERAL ROADS FLOODED WEST OF THE CITY OF FLORENCE. THESE INCLUDING THE INTERSECTION OF CR 19 AND CR 2, AND PORTIONS OF CR 204 AND CR 223. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 234 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
770 WGUS54 KHUN 171126 FFWHUN ALC033-077-171430- /O.NEW.KHUN.FF.W.0013.190717T1126Z-190717T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Huntsville AL 626 AM CDT Wed Jul 17 2019 The National Weather Service in Huntsville Alabama has issued a * Flash Flood Warning for... Central Lauderdale County in northwestern Alabama... Central Colbert County in northwestern Alabama... * Until 930 AM CDT. * At 625 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St. Florian, Underwood-Petersville, Northwest Alabama Regional Airport and Mt Hester. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805 $$ RSB
5 follow-up statements
092 WGUS74 KHUN 171256 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 756 AM CDT Wed Jul 17 2019 ALC033-077-171430- /O.CON.KHUN.FF.W.0013.000000T0000Z-190717T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale AL-Colbert AL- 756 AM CDT Wed Jul 17 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR CENTRAL LAUDERDALE AND CENTRAL COLBERT COUNTIES... At 755 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Widespread rainfall amounts of two to three inches of rain have already fallen. Flash flooding is likely occurring right now in the warning area! Some locations that will experience flooding include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St. Florian, Underwood-Petersville, Northwest Alabama Regional Airport and Mt Hester. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805 $$ AMP
436 WGUS74 KHUN 171345 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 845 AM CDT Wed Jul 17 2019 ALC033-077-171430- /O.CON.KHUN.FF.W.0013.000000T0000Z-190717T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale AL-Colbert AL- 845 AM CDT Wed Jul 17 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR CENTRAL LAUDERDALE AND CENTRAL COLBERT COUNTIES... At 843 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Widesprad amounts of two to three inches of rain have already fallen, with localized amounts just over 4 inches in the Florence-Muscle Shoals metro area. Flash flooding is likely occurring right now!!! Some locations that will experience flooding include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St. Florian, Underwood-Petersville, Northwest Alabama Regional Airport and Mt Hester. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805 $$ AMP
608 WGUS54 KHUN 171421 FFWHUN ALC033-077-171730- /O.EXT.KHUN.FF.W.0013.000000T0000Z-190717T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Huntsville AL 921 AM CDT Wed Jul 17 2019 The National Weather Service in Huntsville Alabama has extended the * Flash Flood Warning for... Central Lauderdale County in northwestern Alabama... Central Colbert County in northwestern Alabama... * Until 1230 PM CDT. * At 919 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Widespread amounts of two to four inches of rain have already fallen. Flash flooding is already occurring, especially across the Florence and Muscle Shoals Metro areas! * Some locations that will experience flooding include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St. Florian, Underwood-Petersville, Northwest Alabama Regional Airport and Mt Hester. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805 $$ AMP
856 WGUS74 KHUN 171531 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 1031 AM CDT Wed Jul 17 2019 ALC033-077-171730- /O.CON.KHUN.FF.W.0013.000000T0000Z-190717T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale AL-Colbert AL- 1031 AM CDT Wed Jul 17 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR CENTRAL LAUDERDALE AND CENTRAL COLBERT COUNTIES... At 1027 AM CDT, Doppler radar indicated an earlier complex of slow- moving thunderstorms produced two to four inches of rainfall this morning. This has resulted in widespread flooding across much of Northern Colbert and Southern Lauderdale Counties. Although this rainfall has tapered off, expect these flooding issues to linger into the early afternoon! Some locations that will experience flooding include... Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St. Florian, Underwood-Petersville, Northwest Alabama Regional Airport and Mt Hester. PRECAUTIONARY/PREPAREDNESS ACTIONS... Several roads in the Florence and Muscle Shoals area currently have water running over them. If you encounter a flooded roadway, please Turn around, don't drown!!! Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805 $$ AMP
807 WGUS74 KHUN 171726 FFSHUN Flash Flood Statement National Weather Service Huntsville AL 1226 PM CDT Wed Jul 17 2019 ALC033-077-171736- /O.EXP.KHUN.FF.W.0013.000000T0000Z-190717T1730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lauderdale AL-Colbert AL- 1226 PM CDT Wed Jul 17 2019 ...THE FLASH FLOOD WARNING FOR CENTRAL LAUDERDALE AND CENTRAL COLBERT COUNTIES WILL EXPIRE AT 1230 PM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3495 8749 3474 8744 3470 8802 3494 8805 $$ AMP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:40 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 17, 3:40 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 340 AM CDT Wed Jul 17 2019 .NEAR TERM...(Today) Issued at 340 AM CDT Wed Jul 17 2019 One last day of feeling the effects of former TC Barry, now seen as a fairly amplified 500mb trough with an axis centering over the TN Valley region this morning. This in conjunction with several remnant outflow boundaries has kept shower and storm activity going overnight in northern MS and northwest AL. With that said, today will be off to a soggy start as isolated to scattered showers and thunderstorms continue spreading east in a very moist airmass over the Valley. Although some uncertainty remains as to just how organized these storms will become, recent radar trends and CAM guidance suggests that coverage will continue to increase through sunrise. As mentioned in the previous discussion, forecast soundings still show sufficient bulk shear between 20-30 kts and MUCAPE values between 1000-2000 J/kg during the morning hours, especially over NW AL. With that said, would not be surprised to see these storms become more linear over the next several hours, growing as a broken line or a small MCS. Strong gusty winds up to 40-50 mph will be possible, especially along any bowing segments. Flash flooding will also be a concern during the morning hours with PW values ranging from 2-2.25 in. Flash flooding concerns will be maximized over northwest AL, where an additional 1-1.5 inches of rainfall is expected during the morning hours. Expect this complex of storms to weaken in nature as it tracks east over the Valley late this morning, but additional thunderstorm development will be possible this afternoon along any resulting cold pool/outflow boundaries. Given any breaks in cloud cover that would allow for further destabilization, could not rule out a strong storm or two this afternoon. Otherwise, highs will be in the mid to upper 80s with southwest winds. .SHORT TERM...(Tonight through Friday) Issued at 340 AM CDT Wed Jul 17 2019 Expect most thunderstorm activity to die down by this evening as the trough axis center moves east of the Valley. Will mention that some CAM guidance has been hinting at a cluster of showers/storms trailing down into the Valley just after sunset, but this seems to have little support overall. Will keep low chance PoPs in overnight, with low temperatures in the low to middle 70s. The trough axis will slide east of the Valley on Thursday and an upper ridging pattern will begin to build over the Southeast. This will result in a noticeable warming trend, with high temperatures climbing back into the low to middle 90s Thursday and Friday. With dew points ranging from the low to middle 70s, it will certainly feel uncomfortable with heat indices climbing into the 100-105F range both Thursday and Friday. Overnight lows will remain in the low to middle 70s, providing very little in the way of relief. Will keep low chance PoPs in during daytime heating hours. .LONG TERM...(Friday night through Tuesday) Issued at 340 AM CDT Wed Jul 17 2019 For the beginning of the extended period, broad upper ridging will be in place from northern Mexico and the Desert SW, eastward across the southern states and much of the Atlantic Basin south of 30N. North of this ridge, the northern stream continued in a west to east manner roughly along the United States/Canadian border. An upper low moving across the British Columbia coast will help induce the formation of another upper low east of the Hudson Bay. This will produce a more amplified upper pattern towards the middle of next week, with troughing extending southward from east/central Canada to the Ohio Valley. Upper ridge maxima heights during this period will build westward from the Tennessee/Ohio Valley to the 4-Corners by the start of next week. For the region - the forecast into early next week will feature very warm to hot conditions. After a muggy night Friday night with lows only in the low/mid 70s, highs on Saturday will rise into the lower 90s. This warmth coupled with dewpoints in the mid 70s will produced heat indices in the upper 90s to 106 degree range. Similar conditions are forecast for Sat night with lows in the mid 70s. A tad cooler on Sunday with highs around 90, and heat index values in the mid/upper 90s. A savings grace from even hotter temperatures, is higher amounts of moisture to create more clouds than sun, that will help temper high temperature potential. Along with the clouds (moisture), daytime heating will produce mainly afternoon to early evening showers and thunderstorms. The longer range models as noted above were developing troughing across the eastern CONUS. They also noted a frontal boundary moving southward towards the region. Unfortunately inter-model agreement is not very high from the beginning of the next work week onward, with significant differences in the deterministic model output. From the 500mb level to the surface, the models were hinting at better rain chances for the start of the new work week. Followed this line of thinking, with 50 percent shower/t-storm chances for Monday/Monday night. More clouds and the greater rain chances will bring cooler high/low temperatures for the first part of next week. High temperatures around 90 on Monday, should cool into the mid/upper 80s for Tuesday and Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1238 AM CDT Wed Jul 17 2019 No changes from previous aviation forecast reasoning. VFR conds are currently observed, with a SW flow arnd 5 knots which should inhibit development of light BR/FG at the terminals. Meanwhile, convection will continue to redevelop to our west, as an approaching mid-level trough (remnants of Barry) begins to strengthen lift in the vicinity of several lingering outflow boundaries. This activity may evolve into a broader complex of convection as it tracks eastward thru our region, and we have introduced VCTS at MSL/06Z and HSV/08Z, along with TEMPO groups for TSRA and MVFR cig/vsby reductions in the 08-14Z timeframe. Although threats from this complex of convection will likely end by 14-16Z, additional development of SHRA/TSRA may occur along its residual outflow boundary late in the TAF period, and we have included VCTS for this beginning at 20Z. At this point, aftn convection has been removed from the forecast after 00-01Z. However, this will need to be monitored closely as an additional storm cluster may drop southeastward into the region late Wednesday night. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...25 SHORT TERM...25 LONG TERM...RSB AVIATION...70/DD For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jul 17, 4:17 AM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 417 AM CDT Wed Jul 17 2019 ALZ001>010-016-TNZ076-096-097-180000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 417 AM CDT Wed Jul 17 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Numerous thunderstorms are forecast to affect the Tennessee Valley today. Rainfall totals of around 2 inches over northwest Alabama could result in flash flooding or areal flooding, especially those areas that impacted by several rounds of heavy rainfall. Wind gusts to 50 mph and frequent lightning is also possible with the stronger storms. Thunderstorm chances will diminish from west to east this evening, as an upper level system exits the region. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Heat concerns return to the area on Thursday, continuing through Saturday. Daytime high temperatures will peak into the mid 90s, with Heat Index values from the upper 90s to excess of 105 degrees. Residual moisture along with very warm to hot temperatures, will result in mainly afternoon and early evening thunderstorms each day. A frontal boundary approaching the region early next week, will bring somewhat higher chances for thunderstorms next Monday through Tuesday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Jul 17, 6:15 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
615 AM CDT Wed Jul 17 2019
ALZ001-005-171200-
Lauderdale AL-Limestone AL-
615 AM CDT Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND NORTHERN LIMESTONE
COUNTIES UNTIL 700 AM CDT...
At 612 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, or 20 miles west of Athens, moving east at 35 mph.
Additional thunderstorms forming west of Oakland will bring more
very heavy rains across parts of Lauderdale and northern Limestone
counties.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Florence, Rogersville, Ardmore, Killen, Lexington, St. Florian,
Underwood-Petersville, Elkmont, Anderson and Lester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3499 8798 3499 8678 3488 8678 3479 8734
3481 8748 3483 8753 3478 8767 3476 8786
3479 8790
TIME...MOT...LOC 1112Z 255DEG 29KT 3491 8731
RSBThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:02 PM CDT | Special Weather Statement | HUN | Jackson, Madison | 28 min |
| Jul 16, 7:03 PM CDT | Special Weather Statement | HUN | Cullman | 27 min |
| Jul 16, 7:29 PM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Jul 16, 7:30 PM CDT | Special Weather Statement | HUN | Marshall | 30 min |
| Jul 16, 8:00 PM CDT | Special Weather Statement | HUN | Jackson | 15 min |
| Jul 17, 6:15 AM CDT | Special Weather Statement | HUN | Lauderdale | 45 min |
| Jul 17, 7:16 AM CDT | Special Weather Statement | HUN | Franklin | 44 min |
| Jul 17, 7:45 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 28 min |
| Jul 17, 8:10 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lawrence | 3 hr |
| Jul 17, 8:32 AM CDT | Special Weather Statement | HUN | Lawrence | 43 min |
| Jul 17, 9:47 AM CDT | Special Weather Statement | HUN | Lawrence, Morgan | 43 min |
| Jul 17, 10:34 AM CDT | Special Weather Statement | HUN | Morgan | 41 min |
| Jul 17, 11:16 AM CDT | Special Weather Statement | HUN | Morgan | 44 min |
| Jul 17, 11:48 AM CDT | Flash Flood Warning | HUN | Lawrence, Morgan | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.